Iowa, 2012

Hail and Damaging Winds in Iowa, June 16, 2012

June 16, 2012 · NWS DVN · 9 events in 5 counties and zones

A disturbance moving eastward out of Kansas brought strong to severe thunderstorms to most of Eastern Iowa, Northeast Missouri, and Northwest Illinois during the afternoon and early evening hours of June 16. Thunderstorm winds brought down trees and power and phone lines in Jefferson County with widespread heavy rain south of Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$55,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance moving eastward out of Kansas brought strong to severe thunderstorms to most of Eastern Iowa, Northeast Missouri, and Northwest Illinois during the afternoon and early evening hours of June 16. Thunderstorm winds brought down trees and power and phone lines in Jefferson County with widespread heavy rain south of Interstate 80. High temperatures ranged from 81 degrees at Independence, IA to 92 degrees in Macomb, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 16, 11:23 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 11:23 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1223 PM CDT SAT JUN 16 2012

.AVIATION...
A MOIST AND UNSTABLE AIRMASS IS OVER EASTERN IOWA AND NORTHWEST
ILLINOIS THIS AFTERNOON...AND A COLD FRONT WILL MOVE INTO THE AREA
TONIGHT. THIS WILL SPREAD A LINE OF STRONG THUNDERSTORMS OVER THE
TAF OUTLOOK AREA...RESULTING IN A PERIOD OF THUNDERSTORMS AT EACH
SITE...CAPABLE OF IFR/LIFR CONDITIONS IN HEAVY RAIN...STRONG WINDS
OVER 40 KTS...AND POSSIBLY HAIL. THIS IS MOST LIKELY BETWEEN 21Z
TODAY AND 03Z SUNDAY...OR MID EVENING. AREAS ALONG AND SOUTH OF
INTERSTATE 80 WILL SEE THE HIGHEST THREAT FOR THE DAMAGING
WINDS...IMPACTING MLI AND BRL POSSIBLY.

OTHERWISE...LOOK FOR SOUTHWEST TO WEST WINDS AROUND 12KTS...TO 20
KTS...WHICH WILL BECOME WEST TO NORTHWEST AFTER 06Z TONIGHT. AFTER
STORMS EXIT THE REGION EARLY SUNDAY...VFR WEATHER IS EXPECTED ONCE
AGAIN AT ALL SITES.

&&

.UPDATE...
AS OF NOON...A VERY MOIST AND UNSTABLE AIRMASS IS OVER THE ENTIRE
CWA...WITH A DISTINCT MCV OVER FAR NORTHEAST KS...WHICH IS
BRINGING STORMS TO FAR WESTERN IOWA AND SOUTHEAST NE. THIS MCV IS
MOVING EAST NORTHEAST INTO OUR UNSTABLE AIRMASS. A STRONG AREA OF
STORMS SHOULD FIRE SOON IN NORTHWEST MO...AND IS EXPECTED TO MOVE
EAST TO NORTHEAST...DEVELOPING INTO A BOWING MCS OVER THE SOUTHERN
1/2 OF IOWA AND NORTHERN MO. THE MOST DAMAGING WINDS SHOULD BE
OVER THE SOUTHERN 1/3 OF OF IOWA AND WEST CENTRAL ILLINOIS TO
POINTS SOUTH...BUT THE HEAVIEST RAIN MAY FALL BETWEEN HIGHWAY 34
AND INTERSTATE 80 WHERE STORM MOTIONS AND DEVELOPMENT MAY ALLOW
FOR EFFICIENT REPEAT RAINS. VERY HIGH PWAT VALUES ARE OUT
THERE...THUS ANY DEEP CONVECTIVE STORM SHOULD PRODUCE VERY HEAVY
RAINFALL RATES.
WILL UPDATE FURTHER AS NEEDED...BUT HAVE ALREADY BUMPED POPS TO
LIKELY WEST THIS AFTERNOON...WHICH GOES TIL 7 PM...AND LIKELY
CENTRAL THIS EVENING.   ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, Jun 16, 2:35 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT SAT JUN 16 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
335 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
EVENING WITH THE POSSIBILITY OF AN ISOLATED OCCURRENCE OF LARGE
HAIL OR WIND DAMAGE. AND AS WITH ALL THUNDERSTORMS...LIGHTNING
WILL BE A HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT WEATHER WILL DEVELOP EARLY NEXT WEEK...ESPECIALLY ON MONDAY
WHEN HEAT INDEX VALUES COULD REACH INTO THE UPPER 90S.

A LATE WEEK FRONTAL SYSTEM WILL PRODUCE A CHANCE OF THUNDERSTORMS
FROM LATE WEDNESDAY INTO EARLY FRIDAY. HOWEVER...IT IS TOO EARLY
TO SPECIFY A SEVERE AND/OR HEAVY RAIN THREAT...BUT LIGHTNING WILL
CERTAINLY BE A RISK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

08/WOLF

In the hours before

Special weather statement, Jun 16, 12:10 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 PM CDT SAT JUN 16 2012

IAZ067-068-076>078-087>089-098-099-ILZ009-015>018-024>026-162030-
MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-
DES MOINES-VAN BUREN-LEE-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-
PUTNAM-MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT...
SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH
110 PM CDT SAT JUN 16 2012

...STRONG STORMS DEVELOPING...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF
SOUTHEAST IOWA...WEST CENTRAL AND NORTHERN ILLINOIS THROUGH 3 PM.
INDIVIDUAL STORMS WILL MOVE NORTHEAST AROUND 25 MPH. ANY STORM
WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL...AND
GUSTY WINDS UP TO 40 MPH. SEVERE WEATHER IS MORE LIKELY LATE THIS
AFTERNOON AS A LARGER AREA OF THUNDERSTORMS SPREADS OVER THE REGION.

ERVIN
Local storm report, Jun 16, 12:34 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
134 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             BIRMINGHAM              40.88N 91.95W
06/16/2012  E0.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AND HEAVY RAIN 1/2 MILE SOUTH
            BIRMINGHAM.

&&

DLS

The radar

The Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Henry

When
June 16, 1:42 PM CST
Where
Henry County, 5.01 mi WNW of Lowell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -91.510

Quarter sized hail fell 5 miles west northwest of Lowell, IA at 242 pm CDT June 16.

Hail, Van Buren

When
June 16, 3:36 PM CST
Where
Van Buren County, 0.87 mi NW of Cantril
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.660, -92.080

Pea to penny sized hail fell for ten minutes just northwest of Cantril, IA at 436 pm CDT June 16.

Thunderstorm Wind, Jefferson

When
June 16, 3:36 PM CST
Where
Jefferson County, 0.69 mi S of Batavia
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.990, -92.170

Wind gusts estimated to be 70 mph blew down several trees in Batavia, IA at 436 pm CDT June 16.

Thunderstorm Wind, Jefferson

When
June 16, 3:41 PM CST
Where
Jefferson County, 0.87 mi NE of Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.010, -91.970

Wind gusts estimated to be 60 mph blew down phone lines and tree branches in Fairfield, IA at 441 pm CDT June 16.

Thunderstorm Wind, Keokuk

When
June 16, 4:00 PM CST
Where
Keokuk County, 0.69 mi N of Richland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.190, -92.000

Wind gusts estimated to be 70 mph blew down some trees in Richland, IA at 500 pm CDT June 16.

Thunderstorm Wind, Van Buren

When
June 16, 4:10 PM CST
Where
Van Buren County, 1.14 mi SW of Stockport
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.857, -91.834

Wind gusts estimated to be 70 mph blew a tree into a house in Stockport, IA around 510 pm CDT June 16. A four inch limb went through a window of the house injuring a teenage girl.

Thunderstorm Wind, Henry

When
June 16, 4:30 PM CST
Where
Henry County, 0.87 mi SE of Mt Union
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -91.390

Wind gusts estimated to be 65 mph blew a four inch diameter tree down and flattened some corn near Mount Union, IA at 530 pm CDT June 16.

Thunderstorm Wind, Des Moines

When
June 16, 5:05 PM CST
Where
Des Moines County, 1.36 mi SE of Lenox Park
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.818, -91.110

Wind gusts estimated to be 70 mph blew the top half of a 14 inch diameter tree onto the street blocking three lanes of traffic at 1110 Spring Street in Burlington, IA around 605 pm CDT.

Thunderstorm Wind, Des Moines

When
June 16, 5:10 PM CST
Where
Des Moines County, 1.74 mi SSW of West Burlington
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.797, -91.163

Wind gusts estimated to be 70 mph blew half of a tree onto a house just west of the Burlington Regional Airport around 610 pm CDT June 16.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392634, 392635, 392636, 392637, 392638, 392639, 392640, 392642, 392643.